MAUDE Adverse Event Report: NUVASIVE, INC. STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE

NUVASIVE, INC. STIMULATION/DISSECTION INSTRUMENTS; STIMULATOR, NERVE
Model Number 2029950
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation.Based on the information obtained, the root cause could be determined; however, damage to the trace or structural damage to the dilator may result in inaccurate readings though no device has been returned for evaluation to confirm the issue.If a device is returned for evaluation a follow-up will be submitted.Labeling review: ".Warning: if system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system." ".Inspect all system components and packaging for damage before use.Do not use sterile components if packaging is opened or damaged.If components are visibly damaged, do not use the system." ".The nvm5 system is to be used only as an adjunct to medical judgment and appropriate surgical practices.Dilator insertion and advancement should be conducted only after careful analysis of radiographic images of the operative target area.While a positive emg detection by the nvm5 system can be associated with a high level of certainty that a nerve is in close proximity to the dilator tip, the absence of such an emg detection cannot be construed as a certain indication that no nerves are close to the dilator tip.Do not advance dilator probes until all available data have been considered.Do not advance the dilator faster than the rate of update of detection data." ".Pre-operative warnings - the methods of use of instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.H3 other text : not returned to manufacturer.
 
Event or Problem Description
It was reported that during neuromonitoring via electromyography in an extreme lateral interbody fusion procedure, inconsistent values related to nerve proximity/directionality were obtained while using the dilators.Specifically, the 6mm dilator gave values of =20ma while the 9mm and 12mm dilators gave values of <5ma in all directions.Attempts to resolve by repositioning the dilators were unsuccessful.Reportedly, small particles were noted to be attached to the k-wire after it was removed from the 6mm dilator.A new set of dilators was available and used to successfully complete the procedure.
 
Additional Manufacturer Narrative
The device was received for evaluation.A visual evaluation of the k-wire revealed significant bends along the length of the device with an abraded parylene coating, visible fraying, and a portion of the coating missing from the length of the device.The "particles" initially reported to have been removed from the dilator were determined to be the missing portion of the coating from this k-wire.Attempts to pass the 6mm dilator (smallest in kit) down the bent k-wire were met with significant resistance due to friction.The friction and force exerted on the k-wire likely caused the parylene coating abrasion and delamination.Contact of the uncoated portion of the k-wire with the inner wall of the 6mm dilator would then likely cause current shunting.The change in the expected stimulation pathway would then cause the recording electrodes to pick up the nerve response from a non-localized, increased, current thus changing the displayed values.As the 9mm and 12mm dilators are intended to pass around the 6mm dilator and as such do not interface with the damaged k-wire when stimulated, the results from these dilators were consistent across each other.While it is likely the k-wire became bent during placement, exactly how the k-wire became bent could not be determined conclusively with the information obtained.Labeling review: "warnings, cautions and precautions:.The nvm5 disposable accessories are single-use devices supplied sterile.Sterile, single-use only products should not be re-sterilized.Do not use if package is opened or damaged.Do not use if the product is damaged in any way." ".If system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system." ".Inspect all system components and packaging for damage before use.Do not use sterile components if packaging is opened or damaged.If components are visibly damaged, do not use the system." ".While the nvm5 system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation.If, in the judgment of the clinician, this resistance is sufficient to preclude proper placement of instruments, the procedure should be suspended." ".The nvm5 system is to be used only as an adjunct to medical judgment and appropriate surgical practices.Dilator insertion and advancement should be conducted only after careful analysis of radiographic images of the operative target area.While a positive emg detection by the nvm5 system can be associated with a high level of certainty that a nerve is in close proximity to the dilator tip, the absence of such an emg detection cannot be construed as a certain indication that no nerves are close to the dilator tip.Do not advance dilator probes until all available data have been considered." ".Do not advance the dilator faster than the rate of update of detection data." "avoid contact between any of the nvm5 system¿s electrical connections and any other conductive parts, including those connected to protective earth/ground.".
 
Event or Problem Description
Updated information in h10.

Brand Name
STIMULATION/DISSECTION INSTRUMENTS
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key18634416
Report Number2031966-2024-00041
Device Sequence Number12755852
Product Code ETN
UDI-Device Identifier00887517170606
UDI-Public887517170606
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K112709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2029950
Device Lot Number2315102
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2024
Supplement Date Received by Manufacturer04/03/2024
Initial Report FDA Received Date02/02/2024
Supplement Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose